ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Asymptotic analysis of wall modes in a flexible tube revisited

Shankar, V and Kumaran, V (2001) Asymptotic analysis of wall modes in a flexible tube revisited. In: European Physical Journal B, 19 (4). pp. 607-622.


Download (294kB)


The stability of wall modes in fluid flow through a flexible tube of radius R surrounded by a viscoelastic material in the region R < r < HR is analysed using a combination of asymptotic and numerical methods. The fluid is Newtonian, while the flexible wall is modelled as an incompressible viscoelastic solid. In the limit of high Reynolds number (Re), the vorticity of the wall modes is confined to a region of thickness $O(Re^-^1^/^3)$ in the fluid near the wall of the tube. Previous numerical studies onthe stability of Hagen-Poiseuille flow in a flexible tube to axisymmetric disturbances have shown that the flow could be unstable in the limit of high Re, while previous high Reynolds number asymptotic analyses have revealed only stable modes. To resolve this discrepancy, the present work re-examines the asymptotic analysis of wall modes in a flexible tube using a new set of scaling assumptions. It is shown that wall modes in Hagen-Poiseuille flow in a flexible tube are indeed unstable in the limit of high Re in the scaling regime $Re \sim \Sigma^3^/^4$. Here \Sigma is a nondimensional parameter characterising the elasticity of the wall, and $\Sigma \equiv \rho GR^2/\etan^2$, where \rho and \eta are the density and viscosity of the fluid, and G is the shear modulus of the wall medium. The results from the present asymptotic analysis are in excellent agreement with the previous numerical results. Importantly, the present work shows that the different types of unstable modes at high Reynolds number reported in previous numerical studies are qualitatively the same: they all belong to the class of unstable wall modes predicted in this paper.

Item Type: Journal Article
Publication: European Physical Journal B
Publisher: Springer Verlag
Additional Information: Copyright for this article belongs to Springer Verlag.
Keywords: Deformation;material flow;Fe Stability of laminar flows;Flows in ducts;channels;nozzles;conduits
Department/Centre: Division of Mechanical Sciences > Chemical Engineering
Date Deposited: 25 Jan 2005
Last Modified: 19 Sep 2010 04:16
URI: http://eprints.iisc.ac.in/id/eprint/1938

Actions (login required)

View Item View Item